Compressed Conjugacy and the Word Problem for Outer Automorphism Groups of Graph Groups

  • Niko Haubold
  • Markus Lohrey
  • Christian Mathissen
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6224)


It is shown that for graph groups (right-angled Artin groups) the conjugacy problem as well as a restricted version of the simultaneous conjugacy problem can be solved in polynomial time even if input words are represented in a compressed form. As a consequence it follows that the word problem for the outer automorphism group of a graph group can be solved in polynomial time.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Charney, R.: An introduction to right-angled Artin groups. Geometriae Dedicata 125, 141–158 (2007)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Cori, R., Métivier, Y., Zielonka, W.: Asynchronous mappings and asynchronous cellular automata. Information and Computation 106(2), 159–202 (1993)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Crisp, J., Godelle, E., Wiest, B.: The conjugacy problem in right-angled Artin groups and their subgroups. Journal of Topology 2(3) (2009)Google Scholar
  4. 4.
    Day, M.B.: Peak reduction and finite presentations for automorphism groups of right-angled Artin groups. Geometry & Topology 13(2), 817–855 (2009)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Diekert, V.: Combinatorics on Traces. LNCS, vol. 454. Springer, Heidelberg (1990)MATHGoogle Scholar
  6. 6.
    Gasieniec, L., Karpinski, M., Plandowski, W., Rytter, W.: Efficient algorithms for Lempel-Ziv encoding. In: Karlsson, R., Lingas, A. (eds.) SWAT 1996. LNCS, vol. 1097, pp. 392–403. Springer, Heidelberg (1996)Google Scholar
  7. 7.
    Genest, B., Muscholl, A.: Pattern matching and membership for hierarchical message sequence charts. Theory of Computing Systems 42(4), 536–567 (2008)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Hagenah, C.: Gleichungen mit regulären Randbedingungen über freien Gruppen. PhD thesis, University of Stuttgart, Institut für Informatik (2000)Google Scholar
  9. 9.
    Haubold, N., Lohrey, M., Mathissen, C.: Compressed conjugacy and the word problem for outer automorphism groups of graph groups (2010),
  10. 10.
    Laurence, M.R.: A generating set for the automorphism group of a graph group. Journal of the London Mathematical Society. Second Series 52(2), 318–334 (1995)MATHMathSciNetGoogle Scholar
  11. 11.
    Lifshits, Y.: Processing compressed texts: A tractability border. In: Ma, B., Zhang, K. (eds.) CPM 2007. LNCS, vol. 4580, pp. 228–240. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  12. 12.
    Liu, H.-N., Wrathall, C., Zeger, K.: Efficient solution to some problems in free partially commutative monoids. Information and Computation 89(2), 180–198 (1990)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Lohrey, M., Schleimer, S.: Efficient computation in groups via compression. In: Diekert, V., Volkov, M.V., Voronkov, A. (eds.) CSR 2007. LNCS, vol. 4649, pp. 249–258. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  14. 14.
    Lyndon, R.C., Schupp, P.E.: Combinatorial Group Theory. Springer, Heidelberg (1977)MATHGoogle Scholar
  15. 15.
    Macdonald, J.: Compressed words and automorphisms in fully residually free groups. International Journal of Algebra and Computation (2009) (to appear)Google Scholar
  16. 16.
    Myasnikov, A., Shpilrain, V., Ushakov, A.: Group-based Cryptography. Birkhäuser, Basel (2008)MATHGoogle Scholar
  17. 17.
    Plandowski, W.: Testing equivalence of morphisms on context-free languages. In: van Leeuwen, J. (ed.) ESA 1994. LNCS, vol. 855, pp. 460–470. Springer, Heidelberg (1994)CrossRefGoogle Scholar
  18. 18.
    Schleimer, S.: Polynomial-time word problems. Commentarii Mathematici Helvetici 83(4), 741–765 (2008)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Servatius, H.: Automorphisms of graph groups. Journal of Algebra 126(1), 34–60 (1989)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Wrathall, C.: The word problem for free partially commutative groups. Journal of Symbolic Computation 6(1), 99–104 (1988)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Wrathall, C.: Free partially commutative groups. In: Combinatorics, Computing and Complexity, pp. 195–216. Kluwer Academic Press, Dordrecht (1989)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Niko Haubold
    • 1
  • Markus Lohrey
    • 1
  • Christian Mathissen
    • 1
  1. 1.Institut für InformatikUniversität LeipzigGermany

Personalised recommendations